HealthCentral.com

People's Pharmacy


For more up-to-date information on drugs, herbs and home remedies visit The People's Pharmacy Home Site at peoplespharmacy.us


Do Antidepressants Affect Weight?

Posting Date: 12/04/2000

Q: The question about Prozac-related weight gain really got me thinking about my own experience. I am 34 years old, and my children are one and three.

I started taking Prozac six years ago and have gained 100 pounds. I never realized there might be a connection. Do all antidepressants cause weight gain?

My family physician is very unsympathetic about my weight problem. She has been downright derogatory, but my insurance limits my choice of doctors.

I am very concerned about being so heavy but need medicine for depression. After my second child was born I tried St. John's wort but was unsuccessful.

A: Changes in weight are listed as possible side effects of Prozac, but individuals differ in their response. For one reader, Prozac had the opposite effect: "When I took Prozac I lost weight like butter melting in the sun. After stopping Prozac, alas, the pounds came back."

Other people find that one antidepressant causes weight gain but another does not: "When I took Zoloft, I nicknamed it 'Zaftig.' No matter what I did, how much I exercised, or how little I ate, the weight still kept piling on. I gained 20 pounds and it took me four years to get back to my normal weight of 117 pounds.

"I needed antidepressant therapy again last year and this time I went on Prozac. To my amazement, my weight has not changed. So different drugs don't always have the same side effects."

Please speak to your doctor about trying a different antidepressant.




Symptoms Checker